Though it is definitely not new information, two recent papers, both entitled "Drug-Induced Liver Injury", state that the largest cause of drug-induced liver injury (DILI) and/or Acute Liver Failure in the U.S. is Acetaminophen toxicity, accounting for about half of all cases. (1,2)) Discussed as a surrounding problem is the number of different medications that contain acetaminophen... for example, Tylenol, Nyquil, Midol and many others. (1)
Also reviewed is the mechanism of injury and how N-Acetyl-Cysteine (NAC) administration is effective as an antidote if given within the first 8 hours of overdose. (2)
The reason that acetaminophen is so hard on the liver is that its detoxification uses up the body's stores of the all important master molecule called "glutathione". Once our glutathione runs out, the toxic metabolite known as NAPQI poisons the liver. (2)
Alcohol metabolism also uses up glutathione stores, and when combined with acetaminophen, the results can be deadly. So this Christmas, (and beyond), remain aware of how much of either of these substances you are ingesting, and perhaps consider supplementing with NAC and related liver-protective substances that raise glutathione. Among others these include Alpha-Lipoic Acid, Milk Thistle, and the herb Schisandra. (3,4,5).
In addition, though it doesn't directly increase glutathione levels, the mineral selenium is a necessary cofactor for the normal activity of a family of enzymes called "glutathione peroxidases". These enzymes play vital roles in energy production, immunity, and especially in our liver's detoxification and transformation of countless substances.(6)
In fact a recent study in the American Journal of Clinical Nutrition, which assessed selenium status in 121 subjects diagnosed with liver cancer indicated they had significantly lower blood levels of selenium and selenium proteins, (i.e. markers of selenium status), than matched controls, and that higher circulating selenium levels were associated with significantly lower risk.(7)
As our world becomes more and more toxic, so the burden on our livers increases, and for those of us who like to raise more than one glass of Christmas cheer, supporting our liver is even more important.
Yet, moreover what really gets me about the acetaminophen issue is that pharmaceuticals are so often said to be proven "Safe and Effective", yet I can buy acetaminophen at any gas station and poison my liver while following the directions on the label. (Not to mention freely available alcohol and cigarettes!) And Health Canada is about to require higher standards for Natural Health Products (NHPs)... 100,000+ of which have killed zero Canadians in over 60 years????!!! How can academics or health professionals, who so often speak out against NHPs, and talk about how "proven" pharmaceuticals are, not see how ludicrous this is! (Talk about a case of institutional bias, i.e. "see no evil, speak no evil"!)
Be Well, and Happy Holidays to All!
Get a copy of our 2016 Holiday Gift Guide